Alert archive / California / Tornado Warnings in 2019

Tornado Warning 9, NWS Hanford, CA

May 26, 2019Tulare County, California

NWS Hanford, CA issued this tornado warning at May 26, 2019, 3:19 PM PDT for Tulare County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 3:19 PM PDT (22:19 UTC)
Expired
May 26, 2019, 3:45 PM PDT
In force
26 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 77 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WFUS56 KHNX 262219
TORHNX
CAC107-262245-
/O.NEW.KHNX.TO.W.0009.190526T2219Z-190526T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
319 PM PDT SUN MAY 26 2019

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  South central Tulare County in central California...

* Until 345 PM PDT.
    
* At 317 PM PDT, a severe thunderstorm capable of producing a 
  tornado was located just south of Porterville, moving to the east 
  at around 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Tulare County, including the following locations...
  Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3593 11906 3611 11905 3613 11856 3591 11860
TIME...MOT...LOC 2217Z 273DEG 27KT 3602 11897 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
BS
2 follow-up statements
747 
WWUS56 KHNX 262233
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
333 PM PDT SUN MAY 26 2019

CAC107-262245-
/O.CON.KHNX.TO.W.0009.000000T0000Z-190526T2245Z/
Tulare CA-
333 PM PDT SUN MAY 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH
CENTRAL TULARE COUNTY...
    
At 332 PM PDT, a severe thunderstorm capable of producing a tornado 
was located about 9 miles east-southeast of Porterville, moving to 
the east at around 30 mph. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Damage to roofs, windows, and vehicles will occur. Tree 
         damage is likely.

Locations impacted include...
Terra Bella and Springville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3593 11906 3611 11905 3613 11856 3591 11860
TIME...MOT...LOC 2232Z 270DEG 25KT 3603 11886 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
BS
008 
WWUS56 KHNX 262244
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
344 PM PDT SUN MAY 26 2019

CAC107-262254-
/O.EXP.KHNX.TO.W.0009.000000T0000Z-190526T2245Z/
Tulare CA-
344 PM PDT SUN MAY 26 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL TULARE COUNTY WILL EXPIRE AT
345 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3593 11906 3611 11905 3613 11856 3591 11860
TIME...MOT...LOC 2244Z 273DEG 27KT 3603 11877 

$$
BS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at May 26, 1:51 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 1:51 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
151 PM PDT Sun May 26 2019

.SYNOPSIS...A storm system will bring scattered thunderstorms
to the central California interior through early this evening
with showers and higher elevation snow in the mountains. The
storm will exit into the Great Basin on Memorial Day yet clouds
and a few residual showers will linger in the mountains.
Otherwise, unseasonably cool weather will continue through the
holiday. Temperatures will warm to seasonable levels by the
middle of next week with a daily chance of showers over the
mountains.

&&

.DISCUSSION...Our "February in May" weather pattern has made
its return to the central California interior today. Saturday's
seasonably warm air mass was chased away by an eastward moving
cold front early this morning. The front brought nominal
precipitation with its passage, but what's more impressive is
how dramatically cooler temperatures are in its wake this
afternoon...15 to 25 degrees lower in most locations compared to 24
hours ago!  Scattered thunderstorms are rumbling about in the post
frontal environment this afternoon. In the meantime, numerous
showers are occurring over the mountains. Above roughly 5,000 feet,
it's a wintry scene today with accumulating snow and potentially
hazardous, slick travel.

Our throwback to winterlike weather can be blamed on an upper
level low which originated in the Gulf of Alaska only a few days
ago and is now centered over northern California.  It's very unusual
for a low pressure system so deep and so cold to come this far south
at this time of year. 500 MB temperatures near the center of this
low are near -27C. Cooling aloft today with warming in the lowest
levels has created a very unstable environment, particularly in the
San Joaquin Valley. We are also in the left front quadrant of the
upper level jet which is now situated over southern California. All
of these synoptic factors combined support the development of
isolated strong to severe thunderstorms with hail and gusty winds
into the early evening hours today. A few of those thunderstorms
could spawn a funnel cloud. Compared to yesterday, the storms are
quick movers, so any heavy precip they bring will be short lived.

The threat of thunderstorms will diminish after sunset as the
atmosphere stabilizes. Nonetheless, showers will likely continue
over the mountains through tonight as the cold core low drifts
southeastward and exits into southern Nevada by daybreak. Brisk
westerly winds through and below the Kern county mountain passes
will diminish by then. The weather on Memorial Day will be a
slight improvement over today, but still not ideal for outdoor
plans, especially over the mountains where skies will remain
rather cloudy and some light precip is possible in some locations.
Temperatures will remain well below normal for the holiday even
where sunshine makes an appearance. Otherwise, the storm system
that's currently impacting us will end up over the Four Corners
region by Monday night.

In spite of how distant this storm will be by then, don't think it
won't have any influence on our weather pattern beyond Monday night.
An amplifying ridge of high pressure over the southeastern states
will impede the normal eastward movement of storm systems across the
nation and keep an upper level trough carved out over the Western
states for much of the week. The models bring at least two more
short waves southward into the Golden State in the 3 to 7 day
period. Timing these disturbances will be next to impossible, so
each and every day from Tuesday through next weekend will bring a
chance of precipitation to the Sierra. The system during midweek
could bring also bring showers southward into the Kern county
mountains Wednesday and Thursday. The good news is that temperatures
will finally bounce back to seasonable levels Wednesday and remain
pretty close to normal through Friday. Temperatures could trend
slightly warmer next weekend but only if the block in the upper air
pattern weakens. The longer range models do forecast troughiness
to linger over the Great Basin on days 6 and 7, hence the reason for
carrying shower possibilities over the Sierra through next Sunday.

&&

.AVIATION...
Scattered thunderstorms can be expected in the San Joaquin Valley
and adjacent foothills through 03z Monday. MVFR conditions with
areas of IFR will occur along the west slopes of the Sierra and
the north facing slopes of the Tehachapi mountains through at
least 18z Monday. Additionally, wind gusts in excess of 35 knots
will occur in the Kern county desert until 12z Monday. VFR
conditions can be expected elsewhere over the central California
interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 5 AM PDT Monday ABOVE 6000 FEET
FOR THE CAZ192>197.

Wind Advisory from 5 PM this afternoon to 2 AM PDT Monday CAZ198.

&&

public...Durfee
avn/fw...JDB
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, May 26, 1:16 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
116 PM PDT SUN MAY 26 2019

CAZ180-181-262100-
San Joaquin Confluence CA-Merced and Madera CA-
116 PM PDT SUN MAY 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MERCED COUNTY UNTIL
200 PM PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm
near Atwater, moving to the northeast at 15 to 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Merced, Atwater and Winton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3725 12059 3735 12067 3744 12047 3736 12038
TIME...MOT...LOC 2015Z 232DEG 10KT 3732 12056

BS
Special weather statement, May 26, 1:17 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
117 PM PDT SUN MAY 26 2019

CAZ182-183-262100-
Western San Joaquin Valley CA-Foggy Bottom CA-
117 PM PDT SUN MAY 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINGS AND
SOUTHWESTERN FRESNO COUNTIES UNTIL 200 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lemoore, or 17 miles west of Hanford, moving northeast
at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Hanford, Lemoore, Armona, Home Garden, Riverdale, Laton and Lemoore
NAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 11998 3631 12009 3654 11970 3631 11954
TIME...MOT...LOC 2016Z 240DEG 26KT 3628 11996

jdb
Special weather statement, May 26, 1:44 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
144 PM PDT SUN MAY 26 2019

CAZ187>189-262130-
Western Kern County CA-Eastern Kern County CA-Bakersfield CA-
144 PM PDT SUN MAY 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL
230 PM PDT...

At 143 PM PDT, the public reported a funnel cloud just north of
Shafter, or about 16 miles south of Delano, moving to the east at
around 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Shafter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 11932 3556 11929 3557 11902 3547 11907
TIME...MOT...LOC 2043Z 269DEG 12KT 3553 11925

BS
Local storm report, May 26, 1:54 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
154 PM PDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             ATWATER                 37.36N 120.60W
05/26/2019  E0.70 INCH       MERCED             CA   PUBLIC

            DIME SIZED HAIL WAS REPORTED IN ATWATER AT
            1:46 PM PDT. REPORT RECEIVED VIA SOCIAL
            MEDIA.

&&
Special weather statement, May 26, 2:32 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
232 PM PDT SUN MAY 26 2019

CAZ183-185-186-191-262215-
Tulare County CA-Southern Kings County CA-
Southern Sierra Foothills CA-Foggy Bottom CA-
232 PM PDT SUN MAY 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TULARE COUNTY UNTIL
315 PM PDT...

At 231 PM PDT, Doppler radar was tracking a line of strong
thunderstorms, extending from 6 miles south of Tulare to 8 miles
west of Earlimart. Movement was to the east at around 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Tulare, Porterville, Earlimart, Terra Bella, Poplar-Cotton Center,
Woodville, Strathmore, Tipton, Pixley and Allensworth State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 11898 3582 11909 3585 11947 3618 11939
TIME...MOT...LOC 2131Z 254DEG 19KT 3610 11933 3587 11941

BS
Local storm report, May 26, 2:39 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
239 PM PDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLOOD            2 S SELMA               36.54N 119.62W
05/26/2019                   FRESNO             CA   TRAINED SPOTTER

            MINOR STREET FLOODING REPORTED.

&&

JDB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:01 PM PDTSpecial Weather StatementHNXMadera59 min
May 25, 6:56 PM PDTWind AdvisoryHNX16 hr
May 26, 3:00 AM PDTWind AdvisoryHNX31 hr
May 26, 1:16 PM PDTSpecial Weather StatementHNXMerced44 min
May 26, 1:17 PM PDTSpecial Weather StatementHNXKings43 min
May 26, 1:44 PM PDTSpecial Weather StatementHNXKern46 min
May 26, 2:05 PM PDTAreal Flood AdvisoryHNXFresno, Kings, Tulare55 min
May 26, 2:32 PM PDTSpecial Weather StatementHNXTulare43 min
May 26, 2:54 PM PDTTornado WarningHNXTulare20 min
May 26, 3:02 PM PDTAreal Flood AdvisoryHNXFresno, Kings, Tulare118 min
May 26, 3:47 PM PDTSpecial Weather StatementHNXTulare43 min
May 26, 4:08 PM PDTSpecial Weather StatementHNXKern52 min
May 26, 4:47 PM PDTSpecial Weather StatementHNXKern43 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.